Alert archive / Montana / Red Flag Warnings in 2007

Red Flag Warning 19, NWS Missoula, MT

August 18, 200710 counties in Montana

NWS Missoula, MT issued this red flag warning at Aug 18, 2007, 9:00 PM MDT for 10 counties in Montana. It took effect at Aug 19, 2007, 10:00 AM MDT. It was in force for 11 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 18, 2007, 9:00 PM MDT (03:00 UTC)
In effect from
Aug 19, 2007, 10:00 AM MDT
Expired
Aug 19, 2007, 8:39 PM MDT
In force
11 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Lewis and Clark County, MT, Madison County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 122 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 2:50 PM MDTHAIL 0.52 E Silver City, MTPEA AND MARBLE SIZE HAIL WITH A WIND GUST MEASURED AT 52 MILES AN HOUR.
Aug 19, 3:02 PM MDTTSTM WND GST 609 S Wolf Creek, MT60 MPH PEAK WIND GUST AT SIEBEN FLATS DOT SENSOR.
Aug 19, 3:15 PM MDTHAIL 0.5Jefferson City, MTHALF INCH HAIL FALLING IN JEFFERSON CITY.
Aug 19, 3:19 PM MDTTSTM WND GST 582 E Helena, MT58 MPH WIND GUST AT THE HELENA REGIONAL AIRPORT.
Aug 19, 3:24 PM MDTHAIL 0.53 E Helena, MT
Aug 19, 3:33 PM MDTTSTM WND GST 598 N Wolf Creek, MT59 MPH WIND GUST AT THE GARY COOPER BRIDGE DOT SENSOR NEAR DEARBORN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 3.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2007-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2007-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
3367 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KMSO 190300
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
900 PM MDT SAT AUG 18 2007

MTZ108-109-191100-
/O.CAN.KMSO.FW.W.0018.000000T0000Z-070819T0300Z/
/O.UPG.KMSO.FW.A.0015.070819T1600Z-070819T2100Z/
/O.NEW.KMSO.FW.W.0019.070819T1600Z-070819T2100Z/
EAST LOLO-BITTERROOT-
900 PM MDT SAT AUG 18 2007

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 3 PM MDT SUNDAY FOR
GUSTY WINDS AND LOW HUMIDITIES ACROSS THE EAST LOLO...
BITTERROOT...

...PREVIOUS RED FLAG WARNING HAS BEEN TO EXPIRE ACROSS THE EAST
LOLO...BITTERROOT...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM TO 3 PM MDT SUNDAY. THE
PREVIOUS RED FLAG WARNING HAS BEEN EXPIRED. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT.

STRONG WEST TO SOUTHWEST WINDS ARE EXPECTED SUNDAY LATE MORNING
THROUGH EARLY AFTERNOON AS A COLD FRONT MOVES THROUGH THE AREA.
THE AIR MASS WILL REMAIN QUITE DRY WITH EARLY AFTERNOON HUMIDITIES
DIPPING INTO THE 20S. SUSTAINED WINDS 15 TO 25 MPH WITH GUSTS TO
35 MPH

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

IDZ103-190400-
/O.CAN.KMSO.FW.W.0018.000000T0000Z-070819T0300Z/
/O.CAN.KMSO.FW.A.0015.070819T1600Z-070819T2100Z/
CLEARWATER/NEZ PERCE-
800 PM PDT SAT AUG 18 2007

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW
HUMIDITIES ACROSS THE CLEARWATER/NEZ PERCE...
...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS AND LOW
HUMIDITIES ACROSS THE CLEARWATER/NEZ PERCE...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE RED
FLAG WARNING. THE FIRE WEATHER WATCH HAS BEEN CANCELLED. 

ALTHOUGH RED FLAG CONDITIONS ARE EXPECTED IN THIS AREA TOMORROW
MORNING...THEY WILL BE ISOLATED AND SHORT LIVED. BECAUSE OF THIS
THE FIRE WEATHER WATCH HAS BEEN CANCELLED.

$$

MTZ106-107-190400-
/O.CAN.KMSO.FW.W.0018.000000T0000Z-070819T0300Z/
WEST LOLO-SALISH AND KOOTENAI RESERVATION-
900 PM MDT SAT AUG 18 2007

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW
HUMIDITIES ACROSS THE WEST LOLO...SALISH AND KOOTENAI
RESERVATION...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE RED
FLAG WARNING. 

RED FLAG CONDITIONS ARE NO LONGER EXPECTED FOR THIS AREA TONIGHT.
THEREFORE THE RED FLAG WARNING HAS BEEN CANCELLED.

$$

MTZ105-190400-
/O.CAN.KMSO.FW.A.0015.070819T1600Z-070819T2100Z/
FLATHEAD/GLACIER PARK-
900 PM MDT SAT AUG 18 2007

...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS AND LOW
HUMIDITIES ACROSS THE FLATHEAD/GLACIER PARK...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE FIRE
WEATHER WATCH. 

ALTHOUGH RED FLAG CONDITIONS MAY HAPPEN IN THIS AREA TOMORROW
MORNING...THEY WILL BE ISOLATED AND SHORT LIVED. BECAUSE OF THIS
THE FIRE WEATHER WATCH HAS BEEN CANCELLED.

$$

MTZ110-111-191100-
/O.UPG.KMSO.FW.A.0015.070819T1600Z-070820T0300Z/
/O.NEW.KMSO.FW.W.0019.070819T1600Z-070820T0300Z/
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
900 PM MDT SAT AUG 18 2007

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM MDT SUNDAY FOR
GUSTY WINDS AND LOW HUMIDITIES ACROSS THE DEERLODGE/WEST
BEAVERHEAD...EAST BEAVERHEAD...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM TO 9 PM MDT SUNDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

STRONG WEST TO SOUTHWEST WINDS ARE EXPECTED SUNDAY LATE MORNING
THROUGH THE AFTERNOON AS A COLD FRONT MOVES THROUGH THE AREA. THE AIR
MASS WILL REMAIN QUITE DRY WITH EARLY AFTERNOON HUMIDITIES DIPPING
INTO UPPER TEENS AND 20S. SUSTAINED WINDS 15 TO 25 MPH WITH GUSTS
UP TO 40 MPH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
3 follow-up statements
000 
WWUS85 KMSO 190921
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
321 AM MDT SUN AUG 19 2007

MTZ108-109-191800-
/O.CON.KMSO.FW.W.0019.070819T1600Z-070819T2100Z/
EAST LOLO-BITTERROOT-
321 AM MDT SUN AUG 19 2007

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
3 PM MDT THIS AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS
THE EAST LOLO...BITTERROOT (ZONES 108 AND 109)...

A RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
3 PM MDT THIS AFTERNOON. 

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM TO 3 PM MDT TODAY.

STRONG WEST TO SOUTHWEST WINDS ARE EXPECTED LATE THIS MORNING
THROUGH EARLY AFTERNOON AS A COLD FRONT MOVES THROUGH THE AREA.
THE AIR MASS WILL REMAIN SOMEWHAT DRY WITH EARLY AFTERNOON
HUMIDITIES DIPPING INTO THE 20S. SUSTAINED WINDS 15 TO 25 MPH WITH
GUSTS UP TO 35 MPH ARE EXPECTED.

INCREASING CLOUD COVER AND HUMIDITIES ARE EXPECTED TO OFFSET THE
NEGATIVE IMPACT OF WIND BY MID-AFTERNOON. SHOWER ACTIVITY WILL
ALSO COME INTO THE PICTURE LATER THIS AFTERNOON.

$$

MTZ110-111-191800-
/O.CON.KMSO.FW.W.0019.070819T1600Z-070820T0300Z/
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
321 AM MDT SUN AUG 19 2007

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS
THE DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD (ZONES 110 AND 111)...

A RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
9 PM MDT THIS EVENING. 

STRONG WEST TO SOUTHWEST WINDS ARE EXPECTED TO DEVELOP LATE THIS
MORNING THROUGH THE AFTERNOON AS A COLD FRONT MOVES THROUGH THE
AREA. THE AIR MASS WILL REMAIN DRY WITH EARLY AFTERNOON HUMIDITIES
DIPPING INTO THE MID TEENS TO MID 20S. SUSTAINED WINDS 15 TO 25 MPH
WITH GUSTS UP TO 40 MPH ARE EXPECTED.

$$
000 
WWUS85 KMSO 192108
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
308 PM MDT SUN AUG 19 2007

MTZ108-109-192215-
/O.EXP.KMSO.FW.W.0019.000000T0000Z-070819T2100Z/
EAST LOLO-BITTERROOT-
308 PM MDT SUN AUG 19 2007

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW
HUMIDITIES ACROSS THE EAST LOLO...BITTERROOT...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

WINDS REMAIN BREEZY THIS AFTERNOON...ALTHOUGH HUMIDITIES WILL
BEGIN RISING AS SHOWERS MOVE THROUGH THE BITTERROOT AND EAST LOLO
THE REMAINDER OF THE AFTERNOON AND EVENING. THEREFORE THE RED FLAG
WARNING HAS BEEN ALLOWED TO EXPIRE. 

$$

MTZ110-111-200300-
/O.CON.KMSO.FW.W.0019.000000T0000Z-070820T0300Z/
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
308 PM MDT SUN AUG 19 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE DEERLODGE/WEST
BEAVERHEAD...EAST BEAVERHEAD...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

STRONG WEST TO SOUTHWEST WINDS HAVE DEVELOPED AND WILL CONTINUE
THROUGH THE EVENING. SOME ISOLATED STORMS HAVE DEVELOPED IN THE
DEERLODGE REGION THIS AFTERNOON WITH HEAVY RAIN BEING REPORTED.
HOWEVER THE STRONG WINDS ARE OVERCOMING THE HIGHER HUMIDITIES AND
KEEPING THE FIRES VERY ACTIVE. SUSTAINED WINDS 15 TO 25 MPH WITH
GUSTS UP TO 40 MPH ARE EXPECTED. WILL THEREFORE CONTINUE THE RED
FLAG WARNING THROUGH THE EVENING. 

$$
000 
WWUS85 KMSO 200239
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
839 PM MDT SUN AUG 19 2007

MTZ110-111-200345-
/O.CAN.KMSO.FW.W.0019.000000T0000Z-070820T0300Z/
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
839 PM MDT SUN AUG 19 2007

...RED FLAG WARNING IS CANCELLED FOR THE DEERLODGE/WEST
BEAVERHEAD...EAST BEAVERHEAD...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE RED
FLAG WARNING. 

ALTHOUGH GUSTY WINDS WILL CONTINUE OVERNIGHT...RHS HAVE COME UP
ENOUGH TO TAKE THE BEAVERHEAD REGION OUT OF CRITICAL FIRE WEATHER
CONDITIONS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 18, 6:44 PM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 18, 6:44 PM MDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
644 PM MDT SAT AUG 18 2007

.UPDATE...UPDATED SMOKE WORDING FOR THIS EVENING AND TONIGHT IN
THE FORECAST. ALSO CANCELLED THE RED FLAG WARNING FOR FWX 110 AS
RHS HAVE REACHED ABOVE CRITICAL LEVELS.

&&

.AVIATION...SMOKE WILL CONTINUE TO LIMIT VISIBILITIES INTO SUNDAY.
GUSTY PRE-FRONTAL WINDS ALSO EXPECTED THROUGH SUNDAY AFTERNOON.
PLEASE SEE APPROPRIATE TAFS AND TWEBS.

&&

.PREV DISCUSSION... /ISSUED 306 PM MDT SAT AUG 18 2007/

DISCUSSION...APPROACHING UPPER TROUGH IS EJECTING ENERGY AHEAD OF
IT SETTING OFF SOME ISOLATED THUNDERSTORMS OVER SOUTHWEST MONTANA
THIS HOUR. AT THIS TIME...THE STORMS ARE EXPECTED TO REMAIN IN THE
BEAVERHEAD DEER LODGE AREA...HOWEVER SOME ISOLATED STORMS AS FAR
NORTH AS SEELEY LAKE CANNOT BE RULED OUT DURING THE REMAINDER OF
THIS AFTERNOON. WITH VERY DRY LOW LEVELS...GUSTY WINDS UP TO 50
MPH ARE POSSIBLE WITH THESE STORMS. SURFACE GRADIENT WILL KEEP
WINDS UP NOT ALLOWING INVERSIONS TO SET UP AS STRONG...EXCEPT IN
DEEPER VALLEYS. THE SMOKE SHOULD ALSO BE DIMINISHED A BIT WITH
INCREASED UPPER LEVEL WINDS. THE UPPER LOW WILL SWING THROUGH
SOUTHERN CANADA SUNDAY DRAGGING A TROUGH THROUGH THE INTERMOUNTAIN
WEST SUNDAY. THE MODELS HAVE SLOWED THE TIMING A BIT...NOT
SPREADING THE WIDESPREAD SHOWERS OVER NORTH CENTRAL IDAHO AND
WESTERN MONTANA UNTIL THE AFTERNOON HOURS. WITH THAT SAID...WINDS
WILL INCREASE IN THE LATE MORNING AND INTERACT WITH DRIER AIR IN
PLACE TO CREATE SOME CRITICAL FIRE CONDITIONS THROUGH EARLY
AFTERNOON. PLEASE SEE FIRE WEATHER DISCUSSION FOR FURTHER DETAILS.
TROUGH WILL MOVE THROUGH THE REGION BY MIDNIGHT KEEPING ISOLATED
SHOWERS OVER THE INTERMOUNTAIN WEST THROUGH THE NIGHT...ESPECIALLY
ON WEST FACING SLOPES.

MONDAY THROUGH SATURDAY...ANOTHER SHOT OF PRECIPITATION MOVES INTO
WESTERN MONTANA AND NORTH CENTRAL IDAHO ON MONDAY INTO MONDAY
NIGHT AS A JET PUSHES ACROSS THE REGION FROM THE WEST. TUESDAY
THROUGH SATURDAY THE REGION WILL BE UNDER A WEST TO NORTHWEST FLOW
WITH ONLY A FEW VERY WEAK DISTURBANCES MOVING ACROSS. HAVE DRIED
OUT MOST OF THE PERIODS AND KEPT A SLOW WARMING TREND EACH DAY.

FIRE WEATHER...DRY AIR AND AN UPPER LEVEL WAVE AHEAD OF
APPROACHING TROUGH WILL CONTINUE TO INCREASE WINDS AND LOWER
HUMIDITIES THIS AFTERNOON THROUGH THIS EVENING OVER PORTIONS OF
THE CLEARWATER/NEZ PERCE AND CENTRAL MONTANA. THEREFORE THE RED
FLAG WARNING REMAINS IN EFFECT THROUGH 9 PM.

THE TIMING OF THE INCREASED MOISTURE HAS SLOWED SOME FOR SUNDAY
WITH APPROACHING SYSTEM. THE WINDS HOWEVER ARE EXPECTED TO BEGIN
IN THE MID MORNING AND CONTINUE THROUGH THE DAY. GIVEN MOST
LOCATIONS SHOULD SEE POOR RECOVERIES TONIGHT WITH WINDS STAYING UP
OVERNIGHT...HAVE OPTED TO ADD THE EASTERN PORTION OF THE
CLEARWATER/NEZ PERCE AND THE BITTERROOT...SEELEY LAKE AND GLACIER
PARK ZONES TO THE FIRE WEATHER WATCH FOR SUNDAY WITH A START TIME
OF 10 AM MDT. PLEASE SEE THE FIRE WEATHER WATCH (GTFRFWMSO) FOR
FURTHER DETAILS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR BITTERROOT-EAST
     LOLO-SALISH AND KOOTENAI RESERVATION-WEST LOLO.

     FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD.

     FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON
     FOR BITTERROOT-EAST LOLO-FLATHEAD/GLACIER PARK.

ID...RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR CLEARWATER/NEZ
     PERCE.

     FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON
     FOR CLEARWATER/NEZ PERCE.

&&

UPDATE/AVIATION...STEGEMILLER
PREVIOUS...MEAD/KOLATA

Nearby

Red Flag Warnings in Montana, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.